Digestive Disorders / Gastroenterology Expert Forum
elivated liver enzymes
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

elivated liver enzymes


  My brother has elivated liver enzymes, and we are trying to find
  out what the cause is.  He takes some powerful medications that his
  psychiatrist is worried about, but his internist is not as ready to react
  and recommend a med change just yet.  My concern is that the medication he takes for his mental
  condition is causing the elivated readings(ast-95,alt,135,?-116).
  He has been taking perphenazine for about 12 years, along with benzitropine.
  They work well for him and I am afraid to change them.  He has
  recently started taking cardura and hydrochlorothiazide for high blood pressure, and he
  is overwieght. He has had a full liver workup, blood tests and MRI.  They have
  not found an answer. He also has M.S. He is not taking meds for this yet, as we are
  afraid they will agrivate his mental condition.
  Do you think it is the perphenazine? Would you suggest a liver biopsy at this
  point, or one of the tests to test the liver fat that you mentioned in other responses?
  Are his enzymes high enough at this point to stop the perhenazine now?
  Thank you for your advise.
____________
Dera Ann,
The most likely possible causes of the elevated liver tests are fatty liver and drug-induced damage ( assuming that there is no alcohol use).  Hepatitis, metabolic liver disease and chronic liver disease are also possible but less likely, although the blood tests to exclude these possibilities should be done.  
It is important to know the duration of the liver test elevations and whether other tests have been abnormal.  If the problem is fatty liver, fat should have been seen on the x-ray studies (ultrasound MRI).  
The liver tests are not elevated very high ( which is good) but you should know that there is no correlatuion between the liver tests and the extent of liver damage.
In view of the complexity of your brother's problems, I would be inclined to do a liver biopsy before changing his medications.
This information is presented for educational purposes only.  Always ask specific questions to your personal physician.
If you wish a second opinion, we would be happy to see you in the Division of Gastroenterology of Henry Ford Health System.  You can arrange an appoinment with Dr. Muszkat, one of our experts in liver disease, by calling (800)653-6568.
HFHSM.D.-rf
*keywords: fatty liver, drug-induced liver disease
0.2




Related Discussions
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank